The mysterious case of baclofen toxicity


Coroner investigates a woman’s rare and inadvertent death from off-label use of baclofen

This story contains details that may distress some readers. Caution is advised.

A Victorian Coroner has attributed a woman’s death on 26 or 27 December 2015 to an overdose of baclofen, following a significant police probe.

The 36-year-old Melbourne woman’s death was initially investigated as a homicide case, as she was found in her home with traumatic injuries.

“Upon first view of the written description and the photographs of her death, it appears that her injuries were the result of a vicious assault,” said Deputy State Coroner Caitlin English.

However the police homicide investigation cleared any third-party involvement in relation to her death.

Post-mortem toxicological analysis identified the presence of baclofen, citalopram, quetiapine, morphine, codeine, nordiazepam, oxazepam and temazepam.

The amount of baclofen found in the analysis was 4.8 mg/L, while concentrations over 1.0 mg/L have been associated with toxicity.

A forensic pathologist told the coroner that this elevated concentration alone is capable of causing death, and that it was at a level “at least ten-fold” what they would normally see.

Baclofen overdose can manifest as encephalopathy, seizures, respiratory depression, somnolence, coma, cardiac conduction abnormalities and hyperreflexia.

While the woman was found with significant traumatic injuries about her head and neck, the pathologist found these injuries would not have been fatal to the deceased in isolation.

Coroner English was satisfied that the woman’s injuries were sustained in a series of falls in the context of baclofen overdose.

The evidence pointed to an accidental or inadvertent, rather than intentional, death from the drug.

Baclofen is usually prescribed in tablet form, with available strengths of 10mg and 25mg, and taken orally.

It is approved by the TGA for use in suppression of voluntary muscle spasm in multiple sclerosis or spinal lesions.

However in this case a doctor provided the woman with an off-label prescription of baclofen to help treat her “significant” alcohol addiction, beginning in September 2015—just a few months before her death.

Her doctor explained that he has been prescribing baclofen as an addiction therapy for over 10 years without problems, and added that there is a great deal of “scientific evidence to support the use of baclofen”.

The woman’s father said she was proud at achieving a 100-day sober period.

She last filled her prescription for baclofen on 15 December 2015.

 

Off-label use

The woman was prescribed and dispensed 600 tablets of baclofen 25mg between 2 September 2015 and 27 December 2015, the equivalent of just over five baclofen tablets per day.

Clinical directions for her were to take one-and-a-half tablets per day until 6 October, and then three tablets per day until 27 December.

The Coroners Prevention Unit (CPU) confirmed that baclofen is clearly recognised to be an emerging treatment for alcohol dependence, and it is not a contra-indicated condition for baclofen prescribing.

It did not identify an issue with the doctor prescribing baclofen to treat the woman’s alcohol dependence, although it concluded that providing such large quantities to the woman in excess of prescribed clinical need was “extremely concerning”.

However the Coroner accepted the doctor’s explanation for prescribing such quantities, including that the drug “seems to be safe, non addictive and has a very wide therapeutic window”.

She said there was no broader concern about baclofen prescribing generally to people who are alcohol dependent.

The level of baclofen found in the post-mortem toxicology results indicated that the woman took a large quantity of the drug.

Coroner English surmised it may have been due to a combination of factors, including emotions incited at Christmas time and stress related to her new employment.

She was not of the view that the woman’s excessive consumption of baclofen impugned the appropriateness of the doctor’s prescribing.

There was insufficient evidence that the woman intended the end her life. While there were “chaotic” aspects to the scene, such as the gas burners and tap being left on, the Coroner said the woman’s disorientation and delirious condition from the baclofen toxicity may have led to these occurrences.

Coroner English said the unfortunate effect of the medication was for the woman to become delirious and uncoordinated, and possibly suffer seizures whereby she injured herself significantly over a period of many hours whilst at home alone.

She found her death to be “the inadvertent and unintended consequence of an overdose of baclofen, which resulted in her incurring, in her disoriented state, extensive and traumatic injuries”.

 

Baclofen deaths: the numbers

The CPU identified 31 baclofen-involved deaths that were reported to the Coroners Court of Victoria between 2009 and 2018.

Among those deaths, during that decade, only four featured baclofen as the sole recorded contributory drug (including the current case).

The remaining 27 deaths all involved at least one, and usually more than one, co-contributing drug.

All 31 deaths were of individuals with complex medical histories, often featuring polysubstance abuse, mental ill health or drug dependence.

Seventeen of the 31 involved intentional overdose.

 

Anonymous and confidential support is available by phoning the Pharmacists’ Support Service on 1300 244 910 between 8am and 11pm (EST) every day of the year.

Previous Flu vaccination down
Next Delay pay rise, employer groups say

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.